Arkansas, 2020

Flooding in Arkansas, May 18 to 31, 2020

May 18 to 31, 2020 · NWS LZK · 2 events in 2 counties and zones

Heavy rain brought flooding to to rivers in Arkansas in mid May 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rain brought flooding to to rivers in Arkansas in mid May 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 18, 5:35 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, May 18, 5:35 AM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
635 AM CDT Mon May 18 2020

.UPDATE...

Updated to include the 12z aviation discussion.

.AVIATION...

VFR conds will prevail today at all terminals. Could see some
VCFG this morning through 14/15z at KHRO and KBPK, otherwise no
significant weather restrictions are expected. Mid/high level
clouds will move across NE AR as a system passes N/E of the state.
NW winds could gust to 20 knots this afternoon. Ceilings are
expected lower to near MVFR over Nrn terminals by 10z Tues morning.

&&

.PREV DISCUSSION...(ISSUED 355 AM CDT Mon May 18 2020)
SHORT TERM...Today Through Tuesday Night

Quiet weather has finally returned to the Natural State after three
days of wet weather. Currently across the C CONUS, there are two
H500 closed lows and associated surface lows within regions of
shortwave troughing. One of which is located over Ern IA/Nrn IL/
NErn MO and the second over Ern LA/Srn MS. The latter feature,
brought heavy rainfall, widespread totals of two to four inches
with locally higher amounts, to SWrn, C, and Srn AR. This feature
has exited the state to our E and precipitation has come to an
end. The former feature will dive SEwrd today, bringing only
mid/high level clouds to NErn AR. Did not include rain chances
with this due to AR residing on the SW side of the upper low
beneath a region of large scale forcing for subsidence.

Drier and cooler air will continue to advect into the region on
gusty northwest winds today. In fact, winds may gust upwards of 25
mph in some locations during the afternoon hours, especially
across the higher terrain of the Ozarks into portions of C AR.
High temperatures should range from the upper 60s north to lower
80s south.

In the wake of the departing trough, a highly amplified ridge will
move into the C plains. Surface high pressure will build into the
region over the next couple of days. Winds will remain NWrly
through the period with lows in the 50s, possibly upper 40s
across the higher terrain. Some patchy fog will be possible each
morning in valley locations. On Tuesday, high temperatures will
range from the lower 70s to lower 80s. Partly cloudy conditions
are expected to linger through Tuesday across NErn sections of the
state with clear skies over SWrn AR. Quiet weather will continue
into the long term period.

LONG TERM...Wednesday Through Sunday

The PD wl start off with a much talked about closed upr low situated
ovr the TN/lower Ohio Valley region. A series of weak upper impulses
are fcst to rotate arnd the primary low center, resulting in periods
of clouds and some low rain chances. The rmns some timing and
placement issues between the models, so confidence in overall rain
chcs is low.

By late this week and into the holiday weekend, the aforementioned
upr low wl begin to lift NEWD as a new upr trof apchs the FA fm the
W. The combination of lift and incrsd moisture wl result in better
rain chances for much of the region. At this time, convective trends
look to be scattered in coverage and more diurnal in nature.

Temps wl rmn at or a bit below seasonal norms at the start of the
PD. But a moderating trend wl commence late in the week a south
winds return to the FA.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...JONES
Hazardous weather outlook, May 18, 3:03 AM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
403 AM CDT Mon May 18 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-191000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
403 AM CDT Mon May 18 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

No hazardous weather is anticipated at this time.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

No hazardous weather is anticipated at this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44/230

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Woodruff

When
May 18, 10:25 AM CST to May 25, 5:40 PM CST
Where
Woodruff County, 1.12 mi W of Riverside to 0.33 mi WNW of Cavell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.278, -91.250

Flooding returned in the latter part of May on the Cache River at Patterson due to heavy rain.

Flood, White

When
May 22, 10:25 AM CST to May 31, 11:59 PM CST
Where
White County, 1.11 mi SE of Watkins to 2.41 mi SW of Georgetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.138, -91.468

Flooding returned in the latter part of May on the White River at Georgetown due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887657, 887655.